Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 24, 2010, 1:53 PM CDT for LaMoure County, North Dakota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 1:53 PM CDT (18:53 UTC)
- Expired
- May 24, 2010, 2:05 PM CDT
- In force
- 12 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County LaMoure County, ND
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:24 AM CDT, 9 hours 29 minutes earlier.
Area forecast discussion, May 24, 4:24 AM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 424 AM CDT MON MAY 24 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... A STRONG LOW PRESSURE SYSTEM LIFTING NORTH THROUGH THE REGION WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA TODAY AND TONIGHT...ALONG WITH GUSTY WINDS TODAY THROUGH TUESDAY. SURFACE WARM FRONT LIFTING NORTH THROUGH SOUTH DAKOTA COMBINED WITH A NOCTURNAL LOW LEVEL JET AND MOISTENING/DESTABILIZING MID LEVEL AIRMASS HAS GENERATED A LARGE AREA OF THUNDERSTORMS LIFTING NORTH ACROSS THE DAKOTAS. BEST INSTABILITY PARAMETERS ARRIVE 9-12Z ACROSS THE SOUTHERN THIRD AND COULD CONTRIBUTE TO A FEW STRONG TO SEVERE STORMS YET THIS MORNING. THE FOCUS FOR TODAY AND TONIGHT WILL THEN BE THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATER ON AS A STRONG MID LEVEL LOW LIFTS NORTH INTO THE LOCAL AREA. AT THIS TIME LATEST MODEL DATA SUGGESTS MY SOUTHEASTERN COUNTIES HAVE THE BEST POTENTIAL TO SEE SEVERE THUNDERSTORMS. ELSEWHERE WE LOOK TO REMAIN CAPPED OR STABLE...BUT CANNOT RULE OUT A FEW STRONGER ELEVATED STORMS ACROSS MY CENTRAL AND NORTHEAST. WILL CONTINUE THE FLASH FLOOD WATCH EAST DUE TO THE RECENT RAINFALL ACROSS THE JAMES RIVER VALLEY AND POINTS NORTH...AND ALSO SINCE THIS AREA WILL LIKELY SEE SOME HEAVY DOWNPOURS THROUGH THIS EVENING. PRIMARY SEVERE WEATHER THREATS WITH ANY STORMS WILL BE LARGE HAIL AND STRONG WINDS...AS WELL AS POSSIBLE TORNADOES ALONG AND BEHIND THE WARM FRONT SOUTH CENTRAL AND SOUTHEAST WHERE A STRONG VEERING PROFILE EXISTS. AGAIN...BEST INSTABILITY PARAMETERS LOOK TO BE CONFINED TO MY SOUTHEAST WHERE THE BEST CAPE WILL BE AND WHERE A STRONG LOW LEVEL JET DEVELOPS 21-03Z. LINGERING SHOWERS WEST ON TUESDAY SHOULD DIMINISH BY TUESDAY NIGHT AS THE MID LEVEL LOW CONTINUES TO PUSH NORTH INTO CANADA. AHEAD OF THE SURFACE LOW TODAY...STRONG NORTHEAST WINDS DEVELOP WEST AND NORTH WITH THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 40 MPH THIS AFTERNOON AND TONIGHT. MY WEST CENTRAL...NORTHWEST...AND NORTH CENTRAL HAVE THE BEST PROBABILITY OF REALIZING THESE STRONGER WINDS SO HAVE ISSUED A WIND ADVISORY HERE. ON TUESDAY STRONG SOUTHWESTERLY WINDS DEVELOP ACROSS THE ENTIRE REGION AS SURFACE LOW PRESSURE LIFTS NORTH INTO CANADA. UNIDIRECTIONAL WINDS THROUGH THE ATMOSPHERE WITH STRONG MIXING MAY BE ABLE TO GENERATE CLOSE TO 50KTS AT THE SURFACE. THUS HAVE ISSUED A HIGH WIND WATCH FOR ALL BUT MY SOUTHEASTERN COUNTIES TUESDAY MORNING INTO EARLY TUESDAY EVENING. UPPER LEVEL RIDGING FOR WEDNESDAY WITH THE RIDGE AXIS MOVING ACROSS THE CENTRAL DAKOTAS WED NIGHT. THE POSITION OF THE RIDGE MAY ALLOW SOME WEAK ENERGY ON THE BACK SIDE OF THE RIDGE TO TRIGGER SOME THUNDERSTORMS WEST WED NIGHT. .LONG TERM...THURSDAY THROUGH SUNDAY H5 RIDGING AMPLIFIES THROUGH THE PLAINS WHILE A LARGE TROUGH OVER THE WEST DEEPENS. THE TROUGH ONLY ADVANCES SLOWLY EAST AS THE LARGE LOW SLIDING DOWN THE EAST COAST ACTS TO BLOCK THE FLOW. THE TROUGH DOES BEGIN AFFECTING THE FORECAST AREA BY THE MEMORIAL DAY WEEKEND WITH INCREASING THUNDERSTORM CHANCES. THIS SHOULD KEEP MOST OF THE ARE DRY THURSDAY AND FRIDAY...FOLLOWED BY THE STORM CHANCES. THE EXCEPTION WOULD BE RIDGE RUNNER WAVES THAT COULD SPARK ISOLATED STORMS EVEN BEFORE THE WEEKEND. TEMPERATURES SHOULD TREND WARMER WITH BOTH DAYTIME HIGHS AND NIGHTTIME LOWS 5 TO 10 DEGREES ABOVE NORMAL UNDER THE RIDGING. && .AVIATION...CONVECTION FIRED OVERNIGHT AHEAD OF A WARM FRONT THROUGH SOUTH DAKOTA...AND MOVED NORTH. UNSTABLE AIR...AN INCREASING LOW LEVEL JET...AND WAVES OF DISTURBANCES IN THE MID LEVELS OF THE ATMOSPHERE...WILL KEEP THUNDERSTORM CHANCES THROUGH THE DAY AND INTO THE NIGHT ALL TAFS. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH WIND. VERY HEAVY RAIN IS ALSO EXPECTED WITH THE STRONGER STORMS. ROTATING SUPERCELL STORMS ARE POSSIBLE...AND THERE IS A RISK OF TORNADOES WITH THEM. CIGS AND VSBYS WILL BE REDUCED TO MVFR AND POSSIBLY IFR IN AND NEAR THE STRONGER STORMS. IF FLIGHTS ARE PLANNED FOR TODAY OR TONIGHT...KEEP A HIGH LEVEL OF SITUATIONAL AWARENESS ON THE STORM POTENTIAL. && .HYDROLOGY...EXPECTED RAINFALL AMOUNTS MAY APPROACH THREE HOUR FLASH FLOOD GUIDANCE ACROSS THE JAMES RIVER VALLEY TODAY. ALTHOUGH THE HEAVIEST RAINFALL FROM THIS SYSTEM MAY BE ACROSS THE WEST..IT IS NOT EXPECTED TO REACH THE FLASH FLOOD GUIDANCE THERE. ALSO THE JAMES RIVER VALLEY HAD OVER INCH OF PRECIPITATION LATE SATURDAY NIGHT...SO SOILS MAY BE A BIT SATURATED. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR NDZ001>005-009>013-017>023-031>036-040>046. WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR NDZ018-031>033. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT TUESDAY FOR NDZ001>004-009>012-017. FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH LATE TONIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051. && SHORT TERM/HYDROLOGY...NH LONG TERM/AVIATION...JPM
Hazardous weather outlook, May 24, 4:51 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT MON MAY 24 2010 NDZ001>004-009>012-017>022-031>035-040>046-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE. SEE WWW.WEATHER.GOV FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NDZ005-013-023-025-036-037-047-048-050-051-251000- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 451 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
In the hours before
Local storm report, May 24, 10:42 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 13 N TAPPEN 47.06N 99.64W
05/24/2010 E1.00 INCH KIDDER ND LAW ENFORCEMENT
QUARTER SIZED HAIL.
&&
CLHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:05 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
| May 24, 2:47 AM CDT | High Wind Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 20 more | 23 hr |
| May 24, 2:47 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Divide and 10 more | 23 hr |
| May 24, 10:32 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 43 min |
| May 24, 12:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 56 min |
| May 24, 12:53 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Stutsman | 52 min |
| May 24, 1:57 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 48 min |
| May 24, 2:04 PM CDT | Tornado Warning | BIS | LaMoure, Logan, McIntosh | 26 min |
| May 24, 2:27 PM CDT | Tornado Warning | BIS | LaMoure, Logan | 23 min |
| May 24, 4:37 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 38 min |
| May 24, 4:50 PM CDT | Tornado Warning | BIS | Adams | 25 min |
| May 24, 5:10 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 50 min |
| May 24, 5:15 PM CDT | Tornado Warning | BIS | Adams, Hettinger | 30 min |
| May 24, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 57 min |
| May 24, 5:42 PM CDT | Flash Flood Warning | BIS | LaMoure, Stutsman | 4 hr |
| May 24, 5:54 PM CDT | Tornado Warning | BIS | Hettinger, Stark | 36 min |
| May 24, 5:58 PM CDT | Areal Flood Advisory | BIS | Adams, Hettinger | 3 hr |
| May 24, 6:06 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 54 min |
| May 24, 6:07 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 53 min |
| May 24, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 51 min |
| May 24, 6:33 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Oliver and 2 more | 57 min |
| May 24, 6:46 PM CDT | Tornado Warning | BIS | Morton, Stark | 15 min |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.